Patients With A-Fib, Anemia on Anticoagulants May Have Worse Outcomes
(HealthDay News) — For patients with atrial fibrillation receiving anticoagulant treatment, the presence of anemia is associated with increased risk of thromboembolic events, bleeding complications, and mortality, according to research published online February 13 in the Journal of Thrombosis and Haemostasis.
B. Daan Westenbrink, MD, PhD, from the University Medical Center Groningen in the Netherlands, and colleagues examined whether anemia is associated with thromboembolic events and bleeding in patients with atrial fibrillation. The authors conducted a retrospective analysis of the RE-LY trial database that randomized 18,113 atrial fibrillation patients with a risk of stroke to receive dabigatran or warfarin.
The researchers found that 12% of the population had anemia at baseline, and its presence correlated with an elevated risk of thromboembolic cardiovascular events, including a composite of all-cause mortality or myocardial infarction and the primary RE-LY outcome of stroke or systemic embolism (adjusted hazard ratios, 1.5 and 1.41, respectively). There was also a correlation for anemia with increased risk of major bleeding complications and discontinuation of anticoagulants (adjusted hazard ratios, 2.14 and 1.4, respectively). These correlations persisted regardless of cardiovascular comorbidities, randomized treatment allocation, or prior use of warfarin. Patients with transient anemia had lower incidence of events than those with sustained anemia (adjusted hazard ratio, 0.66)
"These findings suggest that patients with anemia should be monitored closely during all types of anticoagulant treatment," the authors write.
Several authors disclosed financial ties to the pharmaceutical and medical device industries.